Food Poisoning Treatment



If your child suddenly begins vomiting and having diarrhea, no one will be able to say whether food poison, viral stomach flu, or some other illness is the problem unless, of course, other family members have the same problem and your doctor has made a specific diagnosis. If your child has a persistent high fever with diarrhea the doctor may check stool cultures (or perform other lab tests) to find a treatable bacteria, especially if the diarrhea is bloody. While no single antibiotic is appropriate for any and all acute infections of the intestines, some types of food poisoning will respond to the properly chosen antibiotic. In any case, your primary treatment will be:

Prevent Dehydration

If fluids lost through diarrhea and are not replenished, infants can become dehydrated within several hours and an older child within one or two days. Talk to your child’s physician for specific directions, which will depend upon the child’s age and general health, and the intensity of the illness. Aim for signs of significant fluid loss that may need more aggressive medical care: decreased urine output (fewer than six wet diapers per day in an infant), and most important worsening listlessness.



Keep the Child Comfortable

For this type of flint you will be offering compassion and acetaminophen—and not much more. Medications that stop diarrhea (such as Imodium or Lomotil) should not be given to infants and toddlers under two years of age, and then should be given to older children only with your doctors recommendation. While they might reduce the number of stools, they never cure the underlying disease. In some cases these medications prolong the stay of pathogenic bacteria in the intestine. In addition, they can mislead everyone about your child’s condition, because fluid lost into the bowel may continue to accumulate without appearing as stool. In other words, your child can become dehydrated without any visible fluid loss. Similarly, medications that treat vomiting should be used sparingly and only as explicitly prescribed by a child’s health-care provider for this specific child’s illness. Antiemetic medications (drugs that control vomiting and nausea) tend to sedate small children.

Signs of Trouble Beyond the Intestinal

Weakness, confusion, or significant localized pain somewhere other than the abdomen should be reported to your physician. If your child’s health is deteriorating you cannot contact the doctor, take him to the nearby emergency room.